4-manifolds, 3-fold covering spaces and ribbons.
Loading...
Download
Full text at PDC
Publication date
1978
Advisors (or tutors)
Editors
Journal Title
Journal ISSN
Volume Title
Publisher
American Mathematical Society
Citation
Abstract
It is shown that a PL, orientable 4-manifold with no 3- or 4-handles is a 3-fold irregular cover of the 4-ball, branched over a ribbon 2-manifold. The author also studies 2-fold branched cyclic covers and finds examples of surfaces in S4 whose 2-fold branched covers are again S4; this gives new examples of exotic involutions on S4 [cf. C. McA. Gordon, Proc. London Math. Soc. (3) 29 (1974), 98–110]. The conjecture that any closed, orientable 4-manifold is an irregular 4-fold branched cover of S4 is reduced to studying bordism classes of irregular 4-fold covers of S3 with covering space equal to a connected sum of copies of S1×S2.